Missouri, 2017

Damaging Winds in Missouri, June 29, 2017

June 29, 2017 · NWS LSX · 2 events in 2 counties and zones

Isolated severe storms developed across east central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across east central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 10:35 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 10:35 AM CST, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1135 AM CDT Thu Jun 29 2017

.SHORT TERM...  (Through Late This Afternoon)
Issued at 335 AM CDT Thu Jun 29 2017

Primary concern today is convective trends.  Most models are not
handling the current convection over Missouri very well.  Trends
over the past 60-90 minutes show a definite weakening with cloud
tops warming on GOES-16 IR and less organization to the individual
storms on RADAR.  However, most guidance looks far too fast in
shutting the convection down over the next few hours.  The low level
jet should be weakening and veering slightly over the next few hours
according to guidance which should continue the weakening trend.
However, the jet will continue to interact with the outflow boundary
as it moves through central and east central Missouri producing
additional showers and storms at least through 12-13Z.

Lingering showers and storms should dissipate by 14-15Z this morning
and there should be some dry time from mid morning into the early
afternoon.  There will likely be a lot of convective debris over the
area which could initially limit insolation somewhat.  However,
expect much of the cloud cover to thin out and clear by mid-late
morning.  This combined with southerly flow should allow for a good
warm up into the upper 80s to low 90s.  Growing instability this
afternoon with MLCAPE values in excess of 2000 J/Kg over northern
into central Missouri combined with 40-50kts of 0-6km shear will be
more than enough to support severe thunderstorms.  However...since
the models aren't doing so well with the current convection, am not
very confident in how they're handling initiation for this
afternoon.  Think most likely scenario right now is that storms will
develop over northern/northwestern Missouri this afternoon and grow
upscale into another MCS.

Carney

.LONG TERM...  (Tonight through Wednesday)
Issued at 335 AM CDT Thu Jun 29 2017

Tonight, timing and placement of showers/storms will depend on where
activity fires up once again along stalled boundary near
Iowa/Missouri border and track east along it. For now best chances
will be along and north of Interstate 70. As for rainfall, could see
another inch or two over northeast Missouri and into west central
Illinois.

By Friday, frontal boundary begins to sink south across forecast
area. Models continue to have differences on timing which would
affect when and where new activity would fire up, due to ongoing
storms and outflows. Will side more with the slower GFS/ECMWF which
seems more reasonable, with decent MU CAPES between 2500 and 3500
J/kg, as well as lapse rates and convergence along the boundary. So
SPC is keeping forecast area in marginal risk with slight risk over
portions of central and southwestern MO.

The front will push south of forecast area after 06z Saturday, but
will see lingering activity just behind boundary through Saturday
afternoon, before precipitation comes to a end.

Dry conditions expected for last half of weekend, though some
isolated elevated storms not question Sunday afternoon, especially
north of I-70. Then by late Sunday night as next system approaches
region from the central plains, it will lift stalled frontal
boundary back north through forecast area. Will see increasing
chances of showers and storms through the day Monday and persist
into the 4th of July holiday. Extended models have differences on
strength and timing of this system, so at this time can not
guarantee a rain free holiday.

As for temperatures through the forecast period, to remain near
normal, in the 80s with overnight lows in the 60s to low 70s.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1119 AM CDT Thu Jun 29 2017

Convective complex extending from northeast MO southwest through
west central MO. Weakening convection should make it into UIN
early this afternoon, while stronger convection moves through COU.
This convection may eventually make it into the St Louis metro
area late this afternoon or scattered diurnal showers/storms will
develop over this area late this afternoon. Still a lot of
uncertainty as to the timing and extent of nocturnal convection,
but it appears that there may be a break this evening, then
another complex of storms may drop southeastward through the taf
sites late tonight and early Friday morning. MOS guidance fairly
consistent that we will have prevailing MVFR cig heights Friday
morning, otherwise VFR conditions outside of showers/storms.
Mainly south-southwesterly surface winds through the period.

SPECIFICS FOR KSTL: Convective complex extending from northeast MO
southwest through west central MO. This convection may eventually
make it into the St Louis metro area late this afternoon or
scattered diurnal showers/storms will develop over this area late
this afternoon. Still a lot of uncertainty as to the timing and
extent of nocturnal convection, but it appears that there may be a
break this evening, then another complex of storms may drop
southeastward through the STL area late tonight and early Friday
morning. MOS guidance fairly consistent that we will have
prevailing MVFR cig heights Friday morning, otherwise VFR
conditions outside of showers/storms. Mainly south-southwesterly
surface winds through the period.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     91  74  87  70 /  20  40  50  40
Quincy          83  69  83  64 /  50  60  40  10
Columbia        88  71  83  65 /  50  50  40  40
Jefferson City  88  72  85  66 /  40  50  50  50
Salem           89  72  86  69 /  10  20  50  40
Farmington      88  71  85  67 /  10  10  50  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 29, 2:55 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
355 AM CDT Thu Jun 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
355 AM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Scattered strong to severe storms are possible this afternoon
through tonight along and north of Interstate 70. The main
threats with these storms would be locally damaging winds to 60
mph and hail to the size of quarters. Locally heavy rainfall will
be possible across this area as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of strong to severe storms are possible areawide
Friday afternoon into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through tonight.

Byrd

In the hours before

Special weather statement, Jun 29, 11:51 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service St Louis MO
1251 PM CDT THU JUN 29 2017

MOZ041-047-291830-
Moniteau MO-Boone MO-
1251 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE AND NORTHEASTERN
MONITEAU COUNTIES UNTIL 130 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Ashland, Columbia Regional Airport, Jamestown, Easley,
Lupus and McBaine.

This also includes  Rock Bridge State Park and Jewell Cemetery
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 9250 3893 9250 3896 9215 3891 9216
      3890 9217 3888 9215 3887 9216 3886 9216
      3874 9218 3873 9220 3878 9257
TIME...MOT...LOC 1751Z 269DEG 24KT 3886 9252

CVKING
Special weather statement, Jun 29, 12:19 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service St Louis MO
119 PM CDT THU JUN 29 2017

MOZ041-047-048-291900-
Moniteau MO-Cole MO-Boone MO-
119 PM CDT THU JUN 29 2017

...SPECIAL WEATHER STATEMENT...

At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 6 miles northeast of
Versailles to 9 miles northwest of Laurie. Movement was east at 30
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jefferson City, California, St. Martins, Russellville, Jamestown,
Clarksburg, Centertown, High Point, McGirk, Marion, Lohman,
Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton and Kliever.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 9267 3868 9262 3878 9257 3873 9219
      3872 9222 3871 9221 3870 9223 3867 9222
      3848 9231 3836 9240 3843 9241 3843 9262
      3856 9279
TIME...MOT...LOC 1819Z 276DEG 27KT 3876 9259 3847 9273 3831 9293

CVKING
Special weather statement, Jun 29, 12:51 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service St Louis MO
151 PM CDT THU JUN 29 2017

MOZ048-049-291930-
Cole MO-Osage MO-
151 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLE AND
SOUTHWESTERN OSAGE COUNTIES UNTIL 230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Thomas, moving east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Linn, Freeburg, Westphalia, St. Thomas, Rich Fountain, Meta, Argyle,
Koeltztown and Osage Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3853 9186 3829 9176 3829 9219 3834 9220
      3832 9226 3834 9229 3834 9237
TIME...MOT...LOC 1851Z 250DEG 22KT 3828 9225

CVKING
Special weather statement, Jun 29, 1:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service St Louis MO
223 PM CDT THU JUN 29 2017

MOZ049-059-292015-
Gasconade MO-Osage MO-
223 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND GASCONADE COUNTIES
UNTIL 315 PM CDT...

At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Linn to near Rich Fountain to
near Freeburg. Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Owensville, Linn, Belle, Bland, Freeburg, Rosebud, Rich Fountain,
Swiss, Mount Sterling, Drake, Argyle, Canaan, Frankenstein, Bay and
Loose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 9192 3869 9137 3821 9137 3821 9164
      3829 9165 3829 9204
TIME...MOT...LOC 1922Z 264DEG 26KT 3856 9180 3841 9180 3827 9194

CVKING

The radar

The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 29, 2:15 PM CST to 2:30 PM CST
Where
Franklin County, 3.24 mi SSW of Peers to 3.36 mi S of Dutzow
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.584, -91.133

Thunderstorm winds blew down several large trees and numerous tree limbs between New Haven and Washington. Several large trees were blown down across Highway 185 east of New Haven. One also fell onto a house in this area causing moderate damage. In Washington, one tree fell onto a house and another one fell across Highway 47 on the south side of town.

Thunderstorm Wind, St. Charles

When
June 29, 2:50 PM CST
Where
St. Charles County, Defiance
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.630, -90.780

Thunderstorm winds blew down several large tree limbs onto Highway 94 in Defiance.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720599, 720601.